Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 7, 2003, 11:31 PM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 11:31 PM EST (04:31 UTC)
- Expired
- Jul 8, 2003, 12:15 AM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IN, Tippecanoe County, IN
The radar
The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3170 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS53 KIND 080431 SVRIND INC015-157-080515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1132 PM EST MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA * UNTIL 1215 AM EST * AT 1126 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF YEOMAN TO 35 MILES WEST OF YEOMAN...OR FROM 19 MILES NORTHWEST OF LOGANSPORT TO 27 MILES WEST OF LAFAYETTE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... YEOMAN AT 1215 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4093 8666 4053 8753 4051 8674 4097 8618 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:00 PM EST, 10 hours 31 minutes earlier.
Area forecast discussion, Jul 7, 1:00 PM EST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 100 PM EST MON JUL 7 2003 THUNDERSTORMS AND FLOODING THE PROBLEM FOR TODAY. SAME PATTERN DIFFERENT DAY...WILL AGAIN GO WITH PERSISTENCE AND MODEL BLEND. MORNING MCS LAYS OUTFLOW BOUNDARYS WHICH INITIATE STORMS LATER IN THE AFTERNOON. UPPER PATTERN HAS BEEN THE SAME AS MOIST H85 AIR AND BOUNDARIES-A-PLENTY KEEP A LOT OF CENTRAL INDIANA IN A WET PATTERN. FLOODING IS STILL A BIG CONCERN. FFG FOR THE NORTHERN 1/3 OF THE CWA IS AROUND 1/2 INCH IN 1 HOUR WHICH THESE STORMS ARE MORE THAN CAPABLE OF PRODUCING AS PWATS ARE 140 PERCENT OF NORMAL. WILL CONTINUE FLOOD WATCH THRU TUES MORN. A CHANGE IS ON THE HORIZON FOR THURSDAY/FRIDAY. UPPER TROF AND SHORT WAVE PASS OVER CENTRAL INDIANA EARLY ON THURS MORNING. MODELS DIFFER ON STRENGTH BUT BOTH POINT TO SIMILAR TIMING. LAST SEVERAL RUNS HAVE BEEN CONSISTENTLY POINTING TO THURS SO WILL MENTION MORE SO IN NEXT PACKAGE. THURS NITE/FRI DRYS OUT A BIT AND WILL REMAIN WARM BUT NOT AS HUMID. .IND...FLOOD WATCH THROUGH TUESDAY MORNING NORTHERN TWO-THIRDS. SALLY
Hazardous weather outlook, Jul 7, 11:04 PM EST, 27 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1104 PM EST MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT ...FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF INDIANA THROUGH 4 AM EST... ...SEVERE THUNDERSTORM WATCH NORTH OF AND INCLUDING INDIANAPOLIS THROUGH 4 AM EST... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ESPECIALLY NORTH OF INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE WITH HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY EVENING. SOME IF THESE STORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS MAY BE NEEDED TONIGHT AND TUESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
In the hours before
Special weather statement, Jul 7, 10:45 PM EST, 46 minutes before
INZ021-029>031-038>042-049-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1045 PM EST MON JUL 7 2003 TORNADO WATCH #670 THAT WAS IN EFFECT FOR...CARROLL...HOWARD... TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH...HAMIL TON AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:44 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe | 46 min |
| Jul 7, 11:45 PM EST | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tippecanoe | 2 hr |
| Jul 8, 12:15 AM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 45 min |
| Jul 8, 12:24 AM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 51 min |
| Jul 8, 12:34 AM EST | Severe Thunderstorm Warning | IND | Hamilton | 41 min |
| Jul 8, 12:40 AM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 50 min |
| Jul 8, 1:03 AM EST | Flash Flood Warning | IND | Madison | 23 hr |
| Jul 8, 1:03 AM EST | Flash Flood Warning | IND | Madison | 57 min |
| Jul 8, 1:14 AM EST | Flash Flood Warning | IND | Hamilton | 61 min |
| Jul 8, 1:15 AM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 45 min |
| Jul 8, 1:49 AM EST | Flash Flood Warning | IND | Randolph | 56 min |
| Jul 8, 2:01 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 44 min |
| Jul 8, 5:42 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 33 min |
| Jul 8, 5:45 PM EST | Flash Flood Warning | IND | Carroll, Howard, Tipton | 5 hr |
| Jul 8, 5:51 PM EST | Tornado Warning | IND | Putnam | 24 min |
| Jul 8, 6:06 PM EST | Severe Thunderstorm Warning | IND | Fountain | 39 min |
| Jul 8, 6:22 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 38 min |
| Jul 8, 6:29 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Jul 8, 6:38 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 37 min |
| Jul 8, 6:49 PM EST | Severe Thunderstorm Warning | IND | Putnam | 26 min |
| Jul 8, 6:54 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.